1 1/2 years post-transplant. 1.5 years of surviving – of learning that the hard part is living, not dying. I capped off 18 months post-transplant in New York City, my first plane travel since the horrific plane ride back from South Africa.
View this post on Instagram
It feels dumb that flying felt so significant to me, but last time I was on a plane I was literally dying of cancer on my way back from South Africa and almost got in a fist fight with a middle-aged couple trying to snag my aisle seat. This trip was almost as hard, because I have new limitations and my body is tired in different ways, but I can at least feel some forward momentum ☁️💫
I came back to spring quarter ready to take on too much as always, but Week 1 has been a trainwreck. First, I ended up in the ED with severe eye pain only to be diagnosed with GVHD of the eyes. I had eye exams two days of the week, and lost both days completely due to the dilation required for the exams. On Thursday, I had an IVIG infusion, which I reacted to and thus was unable to finish. This is particularly annoying because I get high doses of benadryl to ideally prevent reactions to the infusion, so I slept the whole day and will have to sleep another whole day to actually get the infusion.
Thursday I also had an oncology clinic appointment. At this point, I have GVHD involvement in my gut, skin, eyes, and liver. I also have weirdly high levels of eosinophils in my blood counts, which may be due to GVHD as well. Despite my best efforts (this includes, I’m not kidding, a diet of predominantly full-fat Kraft Mac and Cheese, protein shakes, Coho caprese paninis, and gummy bears), I have lost 20 pounds since February. At this point, I have no option but to go back on prednisone. Devastated is an understatement.
I don’t know what to do – attempt to catch up in the courses I am already behind in as of week 1? Take a reduced course load? Withdraw and go home? All the options suck. I typed this from a dark starbucks, where I am wearing sunglasses because the light hurts my eyes. Someone hellppp meeee.